Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Springfield, MO

May 26, 2000Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2000, 2:34 AM CDT for Vernon County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 2:34 AM CDT (07:34 UTC)
Expired
May 26, 2000, 3:15 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:50 AM CDTThunderstorm WindWalker, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KSGF 260737
SVRSGF
MOC217-260815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 315 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEVADA...MOVING NORTHEAST AT 20 MPH. THIS
  SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS
  IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WALKER BY 245 AM CDT.
   SCHELL CITY BY 315 AM CDT.

OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...HARWOOD.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM WARNING
THAT WAS IN EFFECT FOR EASTERN BOURBON AND WESTERN VERNON COUNTIES.

LAT...LON 3784 9464 3766 9424 3770 9409 3790 9408
          3805 9408 3805 9461

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:15 AM CDT, 19 minutes earlier.

Area forecast discussion, May 26, 2:15 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT FRI MAY 26 2000

MAJOR CHALLENGES TODAY WITH RESPECT FOR SVR POTENTIAL...HEAVY
RAINFALL AND TEMPERATURES.  WHAT A DIFFERENCE A DAY MAKES IN MODEL
SOLUTIONS.  STRONG CAP THAT WAS FORECAST BY THE ETA YESTERDAY FOR
LATER THIS AFTERNOON VIRTUALLY NIL ON THE 00Z SOLN TONIGHT.
ALSO...NOT TERRIBLY CONFIDENT THAT ANY MODEL SOLNS ARE HANDLING
SHORTWAVE OVER NEW MEXICO WELL THIS MORNING.

IT WOULD APPEAR THAT PARAMETERS ARE COMING TOGETHER FOR ACTIVE WEATHER
LATER THIS AFTERNOON.  FIRST CONCERN IS ONGOING CONVECTION OVER KS
AND OK...ALONG WITH ELEVATED STORMS GOING UP ACROSS SE KS ATTM.  BOW
ECHO EVIDENT ON KINX REFLECTIVITY LOOP WILL CONTINUE TO PUSH EWD
TOWARDS MY WRN COUNTIES THIS MORNING.  THIS MCS EXPECTED TO WEAKEN
THIS MORNING BUT SHOULD HELP TO KEEP SYNOPTIC SCALE WARM FRONT FROM
RETREATING TOO FAR NWD THIS MORNING.  05Z SURFACE ANALYSIS DEPICTED
A DEVELOPING WARM FRONT ALONG AND JUST SOUTH OF I-70 AS WELL WITH
DECENT MOISTURE DISCONTINUITY NOTED ACROSS THIS BOUNDARY FROM THE
MID TO UPPER 60S ACROSS SW MO/SE KS TO THE LOWER 50S FROM TOPEKA EWD
TOWARDS COLUMBIA.

NO NEED TO GET FANCY WITH WORDING THIS MORNING AND WILL PROBABLY
JUST GO CATEGORICAL IN MOST OF MY WRN COUNTIES...ALTHOUGH TWO
DISTINCT ROUNDS POSSIBLE WITH MCS THIS MORNING AND THEN AFTERNOON
DIURNAL CONVECTION.  LIKELY WORDING WILL WORK OUT OK ELSEWHERE WITH
CHANCE WORDING IN FAR SE COUNTIES. BY THIS AFTERNOON...COMBINATION OF
AFOREMENTIONED BOUNDARY...LFQ OF APPROACHING H5/H3 JET AND
INSTABILITY WILL LEAD TO RAPID THUNDERSTORM DEVELOPMENT.
LOW LEVEL SHEAR PROFILES NEAR THE FRONT SHOULD LEAD TO SUPERCELL
DEVELOPMENT...ESP ACROSS WEST CENTRAL MO OR TO THE NORTHWEST OF
I-44.  THIS ALSO IN AGREEMENT WITH LATEST SPC DAY1 GUIDANCE AS
WELL.  WILL HIGHLIGHT SEVERE THREAT AND LOCALLY HEAVY RAIN THREAT IN
ZONES.  SOME CONCERN THAT +RA THREAT MAY BE RATHER LOCALIZED ACROSS
MY NW COUNTIES AS NGM/AVN SOLNS CONSISTENT IN TAKING MAIN FOCUS OF
HEAVY RAIN FURTHER NORTH AND WEST.  AVN HAS BEEN CONSISTENT WITH
THIS IDEA PAST FEW RUNS AS WELL.  THIS THINKING ALSO IN LINE
WITH LATEST NCEP GUIDANCE.  WILL BOOST TEMPERATURES IN GOING FCST UP
A CAT OR TWO TOWARDS 00Z FWC/FAN GUIDANCE NUMBERS GIVEN TRENDS OF
PAST COUPLE OF DAYS.

AFTER AN ACTIVE DAY TODAY AND THIS EVENING...ALSO CONCERNED FOR
CHANCES FOR CONVECTION AGAIN TOMORROW...ESP GIVEN THE HOLIDAY
WEEKEND.  COLD FRONT TO APPROACH THE AREA BY SATURDAY AFTERNOON PER
MODEL SOLUTIONS.  THIS FRONT WILL COMBINE WITH ANOTHER SHORTWAVE IN
TRANSITIONING H5 NORTHWEST FLOW TO PRODUCE SCATTERED THUNDERSTORMS
AGAIN ACROSS THE AREA.  ATMOSPHERE TO REMAIN QUITE UNSTABLE ON
SATURDAY AFTERNOON...BUT LESS FAVORABLE WIND PATTERNS ALOFT SHOULD
KEEP ACTIVITY LESS ORGANIZED THAN THAT OF TODAY.  NEVERTHELESS...NOT
A GREAT SCENARIO GIVEN HOLIDAY WEEKEND AND PLENTY OF OUTDOOR
ACTIVITIES.  FOR NOW WILL STICK WITH HIGH CHANCE POPS AS PER GOING
FORECAST AND TEMPERATURES CLOSE TO WARMER FWC NUMBERS.

PLAN NO CHANGES TO GOING EXTENDED ATTM.  WILL TAKE A LOOK AT THE MRF
THOUGH BEFORE MAKING FINAL DECISIONS ON ANY POTENTIAL WORDING TWEAKS.

FCSTID = 18
SGF   82  66  81  60 /  70  60  50  30
JLN   84  68  83  62 /  70  60  50  30
UNO   84  67  83  62 /  50  50  50  30
VIH   82  66  81  60 /  70  60  50  30

.SGF...
KS...NONE.
MO...NONE.

HUDSON

In the hours before

Special weather statement, May 26, 12:32 AM CDT, 2 hours 2 minutes before
KSZ073-097-101-261100-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 360
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT FRI MAY 26 2000

...TORNADO WATCH UNTIL 600 AM CDT FOR EXTREME SOUTHEAST KANSAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 6 AM FOR THE FOLLOWING COUNTIES IN EXTREME SOUTHEAST
KANSAS...

BOURBON...CHEROKEE...AND CRAWFORD.

A SEVERE SQUALL LINE EXTENDING FROM SOUTH CENTRAL KANSAS INTO
CENTRAL OKLAHOMA...WILL GRADUALLY MOVE INTO SOUTHEAST KANSAS EARLY
THIS MORNING. A VERY UNSTABLE AIRMASS AHEAD OF THIS LINE...COMBINED
WITH A FAVORABLE WIND PROFILE...WILL BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE IMMEDIATE ACTION
SHOULD A WARNING BE ISSUED. SPOTTER AND EMERGENCY ACTIVATION MAY BE
REQUIRED ACROSS SOUTHEAST KANSAS AFTER 2 AM.

BOOKBINDER
Special weather statement, May 26, 12:32 AM CDT, 2 hours 2 minutes before
KSZ073-097-101-261100-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 360
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT FRI MAY 26 2000

...TORNADO WATCH UNTIL 600 AM CDT FOR EXTREME SOUTHEAST KANSAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 6 AM FOR THE FOLLOWING COUNTIES IN EXTREME SOUTHEAST
KANSAS...

BOURBON...CHEROKEE...AND CRAWFORD.

A SEVERE SQUALL LINE EXTENDING FROM SOUTH CENTRAL KANSAS INTO
CENTRAL OKLAHOMA...WILL GRADUALLY MOVE INTO SOUTHEAST KANSAS EARLY
THIS MORNING. A VERY UNSTABLE AIRMASS AHEAD OF THIS LINE...COMBINED
WITH A FAVORABLE WIND PROFILE...WILL BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE IMMEDIATE ACTION
SHOULD A WARNING BE ISSUED. SPOTTER AND EMERGENCY MANAGER ACTIVATION
MAY BE REQUIRED ACROSS SOUTHEAST KANSAS AFTER 2 AM.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:45 AM CDTSevere Thunderstorm WarningSGFVernon60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.